MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-35
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline became stuck in the middle of the phenom 27 microcatheter.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left ophthalmic artery segment.The max diameter was 18.7mm, and the neck diameter was 12.1mm.The patient's vessel tortuosity was severe.The landing zone was 2.83mm distal and 3.47mm proximal.The access vessel was the right femoral artery, which was 7.3mm in diameter. dual antiplatelet treatment was administered at a routine level.It was reported that the pipeline could not be pushed forward or withdrawn.A continuous flush had been administered.There was no damage to the catheter or pushwire. the device was replaced, and the patient did not experience any injury or complications.Angiographic results post procedure showed that the blood flow had slowed down.The devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include a cook 6 sheath, navien 5f guide catheter, and synchro 2 guidewire.
 
Additional Manufacturer Narrative
The pipeline flex embolization device and phenom 27 catheter were returned for analysis.No bends or kinks were found with the pipeline flex pusher.However, the distal pusher hypotube was found stretched.The pusher distal core wire was found broken proximal to the ptfe sleeves.The phenom 27 catheter was examined.The pipeline flex braid was found stuck within the hub.The phenom 27 catheter body was found flattened from ~24.0cm to ~19.5cm from the distal tip.No damage was found with the phenom 27 distal marker/tip.The phenom 27 catheter was dissected, the braid and ptfe sleeves with tip coil were removed from within the proximal end of the catheter.The pipeline flex braid ends were found open but damaged (frayed).The pipeline flex distal core wire was confirmed to have separated proximal to the ptfe sleeves.No damage was found with the ptfe sleeves and tip coil; however, a dried residue (possibly saline) was found on the surface.The pipeline flex pusher distal core wire was sent out for sem (scanning electron micrographic) f ailure analysis.Per the analysis report, the wire failed via torsional overload based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ was confirmed.The investigation determined that this event was similar to events that had already been investigated, and another investigation is not necessary.Based on the investigation conducted, resistance can occur during tracking, deployment, and re-sheathing of the device in distal and tortuous anatomies.It is likely the patient¿s ¿severe¿ vessel tortuosity contributed to damage found with the phenom 27 catheter (flattening), causing resistance during delivery of the pipeline flex device.Regarding the broken pipeline flex pusher distal core wire, the investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the formal investigation, pusher separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.It is also likely the patient¿s ¿severe¿ vessel tortuosity and the reported resistance contributed to wire separation.In addition, as the core wire failed via torsional overload and the hypotube was stretched, it is likely some excessive force was used.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13367879
Report Number2029214-2022-00107
Device Sequence Number14451034
Product Code OUT
UDI-Device Identifier00847536015753
UDI-Public00847536015753
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2024
Device Model NumberPED-375-35
Device Catalogue NumberPED-375-35
Device Lot NumberB162002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2021
Initial Report FDA Received Date01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale